Virginia, 2019

Dense Fog in Virginia, August 16, 2019

August 16, 2019 · NWS LWX · 7 events in 7 counties and zones

Saturated soils from the previous evening's rain, light winds, and clearing skies led to the formation of fog, some of which became dense with visibilities reduced to a quarter of a mile or less.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Saturated soils from the previous evening's rain, light winds, and clearing skies led to the formation of fog, some of which became dense with visibilities reduced to a quarter of a mile or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 16, 2:50 AM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 16, 2:50 AM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
350 AM EDT Fri Aug 16 2019

.SYNOPSIS...
A nearly stationary front will remain overhead through tonight.
An upper-level ridge will build in for the weekend into early
next week, with surface high pressure in the Atlantic. Hot and
humid conditions will persist through midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convection has dissipated overnight, but with plenty of low-
level moisture in place this will result in areas of low clouds
and fog. An isolated shower cannot be completely ruled out but
most areas should be dry through mid-morning. Low clouds and
fog should burn off around mid-morning.

A weak boundary will remain nearly stationary over the area
today. This boundary is most likely to set up near the Potomac
Highlands and it will be oriented from northeast to southwest.
There will be a little dewpoint gradient around the boundary
along with a light wind shift, but that is about it. More warm
and humid conditions are expected today with some sunshine. This
will cause instability to develop again with most guidance
showing MLCAPE values around 1000-1500 J/KG developing late this
morning and afternoon. The instability along with forcing
associated with the boundary and terrain circulation should be
enough for isolated/scattered showers and thunderstorms to
develop late this morning/early afternoon. The convection should
propagate east and northeast through the afternoon and evening.
Also, additional isolated/scattered convection may develop near
mesoscale boundaries in the metro areas (river/bay breeze).

When comparing to yesterday, the 500mb heights are a bit higher
and shear is not quite as potent. Also, there is a lot of mid-
level dry air in the forecast soundings which can be associated
with weak subsidence in between shortwaves. Therefore, the
severe and flood threat should not be as high as yesterday, but
with moderate instability and mid-level dry air an isolated
severe storm cannot be ruled out. Storm motion will also be
slow, so there is also an isolated threat for flooding. The best
chance for this may be closer to the boundary (northwest of
Interstate 95) this afternoon through this evening.

Convection should wane overnight due to the loss of daytime
heating. More warm and humid conditions are expected with areas
of low clouds and fog.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
High pressure over the Atlantic will likely control the weather
pattern for Saturday through Sunday night while upper-level high
pressure builds overhead. The weak boundary over the area
should dissipate further during this time.

A south to southwest flow along with rising heights means that
more hot and humid conditions are expected. Highs will be in the
lower to middle 90s for many locations Saturday and Sunday will
likely be even a few degrees hotter. The heat and humidity will
cause heat indices to top off around 100 degrees, especially
east of the Blue Ridge Mountains. As of now, the most likely
scenario is for heat indices to be just below advisory criteria
but it will be close. Will continue to monitor. A shower or
thunderstorm cannot be completely ruled out during the afternoon
and evening hours, but with rising heights and the lack of a
lifting mechanism most areas will likely be dry.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Hot and humid conditions will persist through the first half of
the work week thanks to high pressure anchored over the
western Atlantic delivering a light southerly flow across the
region. Ridging aloft will begin to break down Monday as a
series of shortwave troughs track into the Mid-Atlantic. This
will bring daily chances of showers and thunderstorms, focusing
on the afternoon and evening hours with terrain circulations
favored for initiation. GFS/ECMWF do indicate a weak trough/low
along the coast Tuesday night, which could yield rain chances
lingering into the overnight hours. On Wednesday, a cold front
will approach from the Ohio Valley, providing better synoptic
forcing for afternoon/evening showers and thunderstorms. Global
guidance is in fairly good agreement with this front pushing
through the area early Thursday, as large Canadian high pressure
builds over the Great Lakes and northerly flow delivers drier
weather, near normal temperatures, and lower humidity to end the
work week.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
Areas of low clouds and fog are expected early this morning.
MVFR to IFR levels are expected. Conditions should improve
around mid-morning. A thunderstorm is possible this afternoon
and evening, but coverage will be isolated to perhaps widely
scattered. Areas of low clouds and fog will reduce cigs/vsbys
for most of the terminals late tonight into early Saturday
morning.

High pressure over the Atlantic will control the weather pattern
for later Saturday through Sunday night. Although storms cannot
be completely ruled out, coverage should be isolated and most
areas will likely be dry.

Afternoon and evening showers and thunderstorms could  bring
episodes of sub VFR conditions to the terminals Monday and
Tuesday. With the warm and humid airmass in place, along with
diurnal convection, patchy fog during the early morning hours
may also result in visibility reductions. Otherwise, predominate
VFR conditions and light southerly winds are expected.

&&

.MARINE...
A weak boundary will remain west of the waters through tonight
before dissipating Saturday. Isolated to scattered showers and
thunderstorms are expected over the waters this afternoon and
evening. Locally gusty winds cannot be ruled out.

High pressure over the Atlantic will control the weather
pattern Saturday through Sunday night. South to southwest winds
are expected. Winds should remain below SCA criteria for most of
the time, but it may be close due to channeling along the middle
portion of the Bay and lower Tidal Potomac River. An isolated
thunderstorm cannot be completely ruled out during the afternoon
and evening hours each day, but most areas will end up dry.

Sub SCA conditions are forecast Monday and Tuesday under a light
southerly flow, however gusty showers and thunderstorms each
afternoon and evening will be possible.

&&

.TIDES/COASTAL FLOODING...
A light but persistent onshore flow has caused tidal anomalies
around a foot above normal this morning. These anomalies should
not change much, and with this mornings tide being the higher of
the two...this is expected to cause minor tidal flooding around
Annapolis and Washington DC. A Coastal Flood Advisory is in
effect.

Positive anomalies should remain around through tonight, and
this will cause water levels to be close to minor flood
thresholds again late tonight into Saturday morning.

&&

.CLIMATE...
The daily maximum rainfall record at Washington Dulles
International was broken yesterday, August 15th, when 2.18 inches
was observed. This broke the previous record of 1.74 inches,
which was set 43 years ago in 1976. Weather records for the
Washington Dulles area have been kept at what is now Washington
Dulles International Airport since 1960.

This brought the year to date rainfall deficit at IAD back on the
plus side, now registering 1.60 inches above normal. Meanwhile at
DCA, quite the surplus remains at 5.04 inches, thanks to the
earlier July rainfall. BWI continues to observe a slight
deficit of 0.48 inches on the year, but down 1.35 inches since
June 1st. Check out the latest Daily Climate Report at
weather.gov/lwx/ for more information.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory from 7 AM this morning to noon EDT
     today for DCZ001.
MD...Coastal Flood Advisory until 9 AM EDT this morning for MDZ014.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...BKF
AVIATION...BJL/BKF
MARINE...BJL/BKF
TIDES/COASTAL FLOODING...BJL
CLIMATE...BKF
Hazardous weather outlook, Aug 16, 4:07 AM EST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
507 AM EDT Fri Aug 16 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-171000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
507 AM EDT Fri Aug 16 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

An isolated thunderstorm may become severe this afternoon and
evening, with locally damaging winds being the primary threat.
There is also an isolated threat for flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-171000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
507 AM EDT Fri Aug 16 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

An isolated thunderstorm may become severe this afternoon and
evening, with locally damaging winds being the primary threat.
There is also an isolated threat for flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 16, 5:30 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
630 AM EDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND DMG     2 ENE SHENANDOAH        38.50N  78.59W
08/15/2019                   PAGE               VA   911 CALL CENTER

            TREES WERE DOWN IN COMERTOWN AND FLEEBURG

&&

EVENT NUMBER LWX1905699

BJL
Local storm report, Aug 16, 5:36 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
636 AM EDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     2 WSW KIMBALL           38.68N  78.43W
08/15/2019                   PAGE               VA   911 CALL CENTER

            A FEW TREES WERE DOWN NEAR LURAY.

&&

EVENT NUMBER LWX1905700

BJL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 dense fog. Local standard time, as filed.

Dense Fog, Augusta

When
August 16, 5:41 AM EST to 8:00 AM EST
Where
Augusta forecast zone
Reported by
ASOS
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Observations indicated that visibilities were reduced to a quarter of a mile or less in dense fog.

Dense Fog, Rockingham

When
August 16, 5:41 AM EST to 8:00 AM EST
Where
Rockingham forecast zone
Reported by
ASOS
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Observations indicated that visibilities were reduced to a quarter of a mile or less in dense fog.

Dense Fog, Shenandoah

When
August 16, 5:41 AM EST to 8:00 AM EST
Where
Shenandoah forecast zone
Reported by
ASOS
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Observations indicated that visibilities were reduced to a quarter of a mile or less in dense fog.

Dense Fog, Frederick

When
August 16, 5:41 AM EST to 8:00 AM EST
Where
Frederick forecast zone
Reported by
ASOS
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Observations indicated that visibilities were reduced to a quarter of a mile or less in dense fog.

Dense Fog, Page

When
August 16, 5:41 AM EST to 8:00 AM EST
Where
Page forecast zone
Reported by
ASOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Observations indicated that visibilities were reduced to a quarter of a mile or less in dense fog.

Dense Fog, Warren

When
August 16, 5:41 AM EST to 8:00 AM EST
Where
Warren forecast zone
Reported by
ASOS
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Observations indicated that visibilities were reduced to a quarter of a mile or less in dense fog.

Dense Fog, Clarke

When
August 16, 5:41 AM EST to 8:00 AM EST
Where
Clarke forecast zone
Reported by
ASOS
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Observations indicated that visibilities were reduced to a quarter of a mile or less in dense fog.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849257, 849258, 849259, 849260, 849261, 849262, 849263.